Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS Caribou, ME

May 27, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 27, 2023, 8:08 PM EDT for Hancock County, Washington County, Maine. It took effect at May 28, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 27, 2023, 8:08 PM EDT (00:08 UTC)
In effect from
May 28, 2023, 8:00 AM EDT
Expired
May 28, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2620 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WHUS41 KCAR 280008
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
808 PM EDT Sat May 27 2023

MEZ029-030-280815-
/O.EXP.KCAR.BH.S.0006.000000T0000Z-230528T0000Z/
/O.NEW.KCAR.BH.S.0007.230528T1200Z-230529T0000Z/
Coastal Hancock-Coastal Washington-
808 PM EDT Sat May 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the low to mid 80s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
3 follow-up statements
069 
WHUS41 KCAR 280643
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
243 AM EDT Sun May 28 2023

MEZ029-030-290000-
/O.CON.KCAR.BH.S.0007.230528T1200Z-230529T0000Z/
Coastal Hancock-Coastal Washington-
243 AM EDT Sun May 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the low to mid 80s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
276 
WHUS41 KCAR 281917
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
317 PM EDT Sun May 28 2023

MEZ029-030-290000-
/O.CON.KCAR.BH.S.0007.000000T0000Z-230529T0000Z/
Coastal Hancock-Coastal Washington-
317 PM EDT Sun May 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the mid to upper 80s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
155 
WHUS41 KCAR 282358
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
758 PM EDT Sun May 28 2023

MEZ029-030-290100-
/O.EXP.KCAR.BH.S.0007.000000T0000Z-230529T0000Z/
Coastal Hancock-Coastal Washington-
758 PM EDT Sun May 28 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...



$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 27, 6:12 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 27, 6:12 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
612 PM EDT Sat May 27 2023

.SYNOPSIS...
High pressure will settle south of the region tonight into
Sunday. A cold front will cross the area Sunday afternoon. High
pressure will build down from Canada Sunday night and crest
over the region Monday. The high will move south of the area
Tuesday into Wednesday. Another cold front will cross the area
on Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
6:12 PM Update: Mid level clouds at 8-10 thousand feet ASL will
move east of the FA during the evening with the sky to become
clear. The air mass is much milder compared to this time last
evening, and with warm air advection aloft and a light breeze
temperatures will be unseasonably mild with lows in the 50s. The
coolest spots will likely be along the immediate shoreline and
the outer islands where a few spots may drop into the upper 40s
owing to the cold ocean waters. The ongoing forecast handles
everything very well with only very minor tweaks to account for
current conditions and expected trends this evening.

Previous discussion:
Vertically stacked high pressure will extend from the Great
Lakes into southern New England through Sunday as a sharp
shortwave trough moves across eastern Quebec and into the
Canadian Maritimes. This shortwave will bring a cold front
through the area Sunday.

For tonight, a band of cloud cover associated with mid level
warm air advection will gradually dissipate and move east of the
area this evening, leading to clear skies. However, the
increasing pressure gradient and warm advection aloft will keep
overnight temperatures from falling significantly with lows in
the 50s expected.

For Sunday, sunny skies are expected to start the day. The cold
front is forecast to reach the far northern Maine border by late
morning or mid-day, then progress through the rest of the area
during the afternoon. Across the far north high temperatures
will occur earlier in the day than usual, but should still reach
well into the 70s to around 80 degrees. To the south, highs will
be well into the 80s away from the immediate coast. An isolated
shower is possible along the cold front, but dry air will
significantly limit coverage. Chances of measurable
precipitation are likely just below 15 percent, but decided to
raise it to this threshold for inclusion in the forecast for
awareness of those with outdoor plans. Windy conditions are
expected across northern Maine with peak gusts around 30-40 mph.
The gradient will not be as strong Downeast with wind gusts
only expected to reach around 20-30 mph.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Cold front will be approaching the coast Sun evening with very
little left in the way of showers as it heads into dry low level
airmass. Skies will clear rapidly Sun night with winds remaining
mixed. Mins likely to dip into the upr 30s acrs the north, closest
to cold airmass and sfc ridge axis.

Memorial Day will still see winds coming fm the north though sunny
skies are expected. H8 temps rise to near +6C in the afternoon with
temps climbing to right around seasonal norms. Entire area wl climb
to around 70F for Monday though outer islands likely to remain in
the u50s to right around 60 degrees. Either way a beautiful Memorial
Day on tap.

1024mb sfc high builds offshore Mon night with flow turning light
swrly. Very strong inversion wl set up Mon night as strong H8 waa
kicks in. Difference btwn the ridges and valleys for mins may be as
much as 10-12 degrees F by morning under clear skies.

Tuesday will feature well above normal temperatures acrs the north
with most locations approaching the 80-degree mark. Downeast
expected to be cooler with onshore flow, keeping temps down in the
lwr 70s for interior Downeast and even cooler along the coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Wednesday looks to be the warmest day of the week thus far with
H5 ridge building twd the area. H8 temps will climb twd and
possibly abv 15C with cu developing in diurnal htg. Though
onshore flow keeps temps along the coast cool in the m/u 60s the
remainder of the region should climb well into the m/u 80s.
These temps wl rival record highs set on this date (see climate
section).

Southwest flow continues on Wed night with temps only dipping
into the mid to upr 50s by Thur morning. High temps wl be
determined by an approaching front drg the day Thu. NBM fcst
currently has skies clouding up with scattered showers acrs the
north by 18z Thu. If front slows down temps could rival
Wednesdays highs in the mid-upr 80s acrs the north. Confidence
is too low to stray from NBM guidance with guidance being all
over the place. Models showing a 10-15 degree difference btwn
max temps on Wednesday while they are showing a 20-25 degree
difference on Thursday.

Cold front moves thru late week with chc showers and cooler
temps for the foreseeable future.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR. Light W to SW winds tonight, becoming WNW and
increasing to 10 to 15 kt with gusts to around 30 kt across the
north and 20-25 kt Downeast. LLWS is likely at northern
terminals later tonight.

SHORT TERM:
Sun night-Wed night...VFR. Light N winds Monday becoming WSW
5-10kts Tuesday.

Thursday...Mainly VFR though northern terminals may see MVFR
cigs in the afternoon. NNW 5-15kts.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below advisory criteria
through Sunday. A few gusts to 25 kt are possible Sunday
afternoon.

SHORT TERM: Winds below SCA levels as stable air over the cold
waters settles in for the period. Seas generally 2-4 feet acrs
the waters.

&&

.CLIMATE...
Wednesday, May 31st temps will rival record highs:

FVE Fcst: 86 Record: 88 (2018)
CAR Fcst: 87 Record: 87 (2018)
HUL Fcst: 86 Record: 88 (2013)
MLT Fcst: 86 Record: 95 (1937)
BGR Fcst: 85 Record: 93 (1937)

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...CB/MStrauser
Short Term...Buster
Long Term...Buster
Aviation...CB/MStrauser/Buster
Marine...CB/MStrauser/Buster
Climate...Buster
Hazardous weather outlook, May 27, 6:15 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
615 PM EDT Sat May 27 2023

MEZ015>017-282215-
Southern Penobscot-Interior Hancock-Central Washington-
615 PM EDT Sat May 27 2023

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-282215-
Coastal Hancock-Coastal Washington-
615 PM EDT Sat May 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-282215-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
615 PM EDT Sat May 27 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>006-010-011-031-032-282215-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
615 PM EDT Sat May 27 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong west to northwest wind Sunday will gust to 30 to 40 mph at
times. If boating on large bodies of water, these strong winds can
increase the likelihood of overturning your boat, canoe or kayak due
to increased wave heights. The cold water can quickly cause
hypothermia to anyone immersed in the water.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:42 AM EDTSmall Craft AdvisoryCAR17 hr

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.